South Dakota, 2008

Tornadoes and Hail in South Dakota, June 26, 2008

June 26, 2008 · NWS ABR · 29 events in 6 counties and zones

On the evening of 26 June 2008, a compact upper level low pressure system tracking through the Northern Plains interacted with a very moist and unstable airmass over western and central South Dakota resulting in a widespread severe weather outbreak. Three confirmed tornadoes occurred briefly in western Dewey County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

On the evening of 26 June 2008, a compact upper level low pressure system tracking through the Northern Plains interacted with a very moist and unstable airmass over western and central South Dakota resulting in a widespread severe weather outbreak. Three confirmed tornadoes occurred briefly in western Dewey County. Little or no damage was reported and all three tornadoes were rated EF-0. In addition to the tornadoes, multiple reports of large hail were received over Corson and Dewey Counties, including some to the size of baseballs near the communities of McLaughlin and Isabel. The large hail broke out many home and vehicle windows and damaged many roofs in Dewey, Corson, and Sully Counties.

Significant wind damage occurred over sections of Sully County. There were multiple reports of wind gusts in excess of 70 mph, with the most concentrated swath of damaging winds extending from near Sutton Bay, eastward to the city of Onida, then southeast to the community of Harrold.

The storm survey began near Sutton Bay on Lake Oahe, where a wind gust of 92 mph was recorded. The most significant property damage was found further east near the community of Agar where multiple grain bins were either damaged or destroyed. Nine miles west of Agar, a barn was destroyed and a large pine tree was snapped in half. Winds in this area were estimated to range from 80 to 100 mph. Near the intersection of Highways 1804 and 175th Street, several Western Area Power Administration (WAPA) electrical transmission towers were completely collapsed. This is consistent with wind speeds ranging from 130-140 mph. In the city of Onida a bank roof was damaged and the city was without power until the next day. Four miles north of Onida, a feed wagon was tossed nearly 40 feet. In Harrold, several railroad cars were tipped over.

Also of great significance during the event was the peak wind speed of 124 mph recorded at the Onida airport. This wind speed is the strongest wind gust ever measured in the Aberdeen County Warning Area (CWA) and the 4th strongest wind speed ever reported in South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 26, 1:44 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 26, 1:44 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
344 PM CDT THU JUN 26 2008

.SHORT TERM...THROUGH FRIDAY

18Z SOUNDING DEPICTS FAIRLY STEEP LAPSE RATES OVERHEAD...WITH HIGH
DEWPOINTS AND TEMPERATURES IN THE MID 80S. GUIDANCE CONTINUES TO SUGGEST
HIGHER DEGREE OF INSTABILITY ACROSS CENTRAL AND WESTERN
COUNTIES...DESPITE WARMER H7 TEMPERATURES. SUSPECT CAPE OVER THE
NORTHEAST UNDERDONE. SEVERAL BOUNDARIES IN THE CWA THIS
AFTERNOON...MAINLY IN WESTERN/CENTRAL SD...BUT ALSO SEEING ANOTHER
FORM IN ASSOCIATION WITH MID LEVEL CONVECTION ACROSS HIGHWAY 14.
ALOFT...WILL SEE JET STREAK/SHORTWAVE IN MT MOVE EAST WITH ANOTHER
WEAK SHORTWAVE IN EASTERN SD. THESE SYNOPTIC FEATURES WILL PROVIDE
A THREAT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING
IN TO THE OVERNIGHT HOURS AS SHORTWAVE HEADS ACROSS THE CWA.
HODOGRAPHS REMAINS FAVORABLE FOR SUPERCELL DEVELOPMENT WITH A DEEP
EASTERLY LOW LEVEL FLOW. WHILE LACKING STRONG H7 WINDS...MODELS
CONTINUE TO ADVERTISE LINE EVOLUTION AS SYSTEM MOVES ACROSS THE
CWA.

.LONG TERM...SATURDAY THROUGH THURSDAY
THE LONG TERM IS A LITTLE LONGER THAN NORMAL AS SHORT TERM NEEDS
TO FOCUS ON UPCOMING EVENING. THIS LONG RANGE WILL SEE A CHANGE IN
THE UPPER LEVEL PATTERN. THE PERIOD OPENS WITH A LARGE H5 UPPER
LEVEL LOW IN EASTERN NORTH DAKOTA. BY SUNDAY MORNING THE UPPER
LEVEL LOW MOVES OVER THE GREAT LAKES AS THE H5 UPPER LEVEL RIDGE
REBUILDS. FOR MOST OF THE UPCOMING WEEK THE UPPER LEVEL RIDGE WILL
LIE ALONG THE ROCKIES WITH THIS AREA IN A MOSTLY NORTH FLOW. LATER
IN THE PERIOD THE RIDGE WEAKENS AND SEVERAL SMALL FEATURES ARE
NOTED IN THE FLOW. AT THE SURFACE BROAD HIGH PRESSURE WILL BUILD
IN TO THE AREA AND REMAIN UNTIL NEXT WEEK. AS THE RIDGE WEAKENS
FLOW ACROSS THE ROCKIES WILL HELP SET UP A LEE SIDE TROUGH THAT
WILL APPROACH THE AREA NEAR THE END OF THE LONG TERM.

&&

.AVIATION...
CONDITIONS AT THE FOUR TAF LOCATIONS ARE ALL VFR AT THIS TIME.
HOWEVER SOME CONVECTION IS NOTE IN EAST CENTRAL SOUTH DAKOTA. IT
IS WEAK AND FAIRLY HIGH BASED. EXPECT CONVECTION TO CONTINUE AND
EXPAND THIS EVENING AND TO BECOME QUITE SIGNIFICANT. EXPECT SOME
STORMS TO BECOME SEVERE TONIGHT. CONVECTION WILL END BY MORNING
AND EXPECT GOOD VFR AT ALL LOCATIONS BY TOMORROW MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...KEEFE
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 10:16 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1216 PM CDT THU JUN 26 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271730-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1216 PM CDT THU JUN 26 2008 /1116 AM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT. ISOLATED THUNDERSTORMS WILL MOVE ACROSS CENTRAL SOUTH
DAKOTA EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

BY LATE AFTERNOON THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL
INCREASE AS ADDITIONAL STRONG THUNDERSTORMS DEVELOP OVER WESTERN
SOUTH DAKOTA. THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD
DURING THE EVENING REACHING FAR EASTERN PORTIONS OF SOUTH DAKOTA
OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON FRIDAY.

THERE WILL BE A CHANCE OF ADDITIONAL THUNDERSTORMS ON SATURDAY
AND SUNDAY AFTERNOON...MAINLY ACROSS EASTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT.

FOWLE

The radar

The Bismarck radar (KBIS), 101 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

18 hail, 8 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Corson

When
June 26, 3:42 PM MST
Where
Corson County, 3.45 mi S of Maple Leaf
Measured
2.75 in hail
Reported by
Public
Coordinates
45.870, -100.900

Hail, Dewey

When
June 26, 5:29 PM MST
Where
Dewey County, 8.52 mi WSW of Whitehorse
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.240, -101.070

Hail, Corson

When
June 26, 5:39 PM MST
Where
Corson County, 10.64 mi SSW of Black Horse
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.570, -101.430

Hail, Corson

When
June 26, 5:41 PM MST
Where
Corson County, 13.35 mi S of Black Horse
Measured
1.75 in hail
Reported by
Public
Coordinates
45.530, -101.430

Hail, Corson

When
June 26, 5:44 PM MST
Where
Corson County, 14.71 mi S of Black Horse
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
45.510, -101.430

Hail, Corson

When
June 26, 5:45 PM MST
Where
Corson County, 7.06 mi SSE of Black Horse
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.620, -101.350

Hail, Corson

When
June 26, 5:45 PM MST
Where
Corson County, 15.39 mi S of Black Horse
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
45.500, -101.430

Hail, Dewey

When
June 26, 5:50 PM MST
Where
Dewey County, 3.57 mi NW of Firesteel
Measured
1.75 in hail
Reported by
Public
Coordinates
45.460, -101.340

Hail, Dewey

When
June 26, 5:59 PM MST
Where
Dewey County, 0.48 mi W of Firesteel
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
45.430, -101.290

Hail, Dewey

When
June 26, 6:02 PM MST
Where
Dewey County, 2.91 mi E of Firesteel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.430, -101.220

Hail, Dewey

When
June 26, 6:05 PM MST
Where
Dewey County, Timber Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
45.430, -101.070

Tornado, Dewey

When
June 26, 6:10 PM MST to 6:14 PM MST
Where
Dewey County, 7.6 mi N of Parade to 6.98 mi N of Parade
Rating
EF0
Path length
1.19 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
45.140, -101.100

A tornado touched downed in an open field for several minutes. No damage occurred.

Hail, Dewey

When
June 26, 6:11 PM MST
Where
Dewey County, Timber Lake
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
45.430, -101.070

Hail, Dewey

When
June 26, 6:13 PM MST
Where
Dewey County, Timber Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.430, -101.070

Hail, Dewey

When
June 26, 6:39 PM MST
Where
Dewey County, 2.07 mi N of Ridgeview
Measured
2.5 in hail
Reported by
Public
Coordinates
45.110, -100.820

Tornado, Dewey

When
June 26, 6:40 PM MST to 6:42 PM MST
Where
Dewey County, 1.38 mi N of Ridgeview Jewett Arp to 1.21 mi NNE of Ridgeview Jewett Arp
Rating
EF0
Path length
0.32 mi
Path width
50 yd
Reported by
Public
Coordinates
45.100, -100.800

A tornado touched down briefly in an open field with no damage reported.

Hail, Dewey

When
June 26, 6:45 PM MST
Where
Dewey County, 11.9 mi NE of Bear Creek
Measured
1 in hail
Reported by
Public
Coordinates
45.200, -101.290

Tornado, Dewey

When
June 26, 6:54 PM MST to 6:55 PM MST
Where
Dewey County, 1.69 mi NW of Eagle Butte to 1.52 mi NNW of Eagle Butte
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
45.020, -101.250

A third tornado touched down briefly in Dewey county. No damage was reported.

Thunderstorm Wind, Dewey

When
June 26, 7:45 PM MST
Where
Dewey County, 9 mi S of Thatcher
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.890, -100.920

Hail, Sully

When
June 26, 8:55 PM CST
Where
Sully County, 0.69 mi S of Agar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.820, -100.070

Hail, Sully

When
June 26, 8:59 PM CST
Where
Sully County, 0.69 mi S of Agar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.820, -100.070

Thunderstorm Wind, Sully

When
June 26, 9:12 PM CST
Where
Sully County, Onida Muni Arpt
Measured
108 kt (124 mph) measured gust
Reported by
Mesonet
Coordinates
44.700, -100.100

Thunderstorm Wind, Sully

When
June 26, 9:15 PM CST
Where
Sully County, Onida
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.700, -100.070

Damaging winds took part of the roof off the bank in Onida, knocked out the power to the city, and downed many trees in and around town.

Thunderstorm Wind, Sully

When
June 26, 9:15 PM CST
Where
Sully County, 4.15 mi N of Onida
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.760, -100.070

A feed wagon was tossed 40 feet by an estimated 90 mph wind.

Thunderstorm Wind, Hyde

When
June 26, 9:45 PM CST
Where
Hyde County, 11.1 mi N of Holabird
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.680, -99.600

Thunderstorm Wind, Hughes

When
June 26, 9:55 PM CST
Where
Hughes County, 0.49 mi W of Harrold
Measured
86 kt (99 mph) measured gust
Reported by
Mesonet
Coordinates
44.520, -99.740

Thunderstorm Wind, Stanley

When
June 26, 8:55 PM MST
Where
Stanley County, 7.93 mi NE of Sansarc
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.590, -100.930

Thunderstorm Wind, Hyde

When
June 26, 10:00 PM CST
Where
Hyde County, 0.99 mi W of Holabird
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.520, -99.600

Hail, Stanley

When
June 26, 9:00 PM MST
Where
Stanley County, 16.08 mi ESE of Ft Pierre
Measured
1 in hail
Reported by
Public
Coordinates
44.260, -100.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120736, 120755, 120741, 120742, 120754, 120751, 120752, 120762, 120756, 120759, 120763, 120799, 120760, 120761, 120765, 120806, 120766, 120855, 120863, 120877, 120878, 120902, 120892, 120896, 120872, 120869, 120875, 120873, 120874.